Any shared experiences of Rituimab?

Kerry67
Kerry67 Member Posts: 4
edited 12. May 2019, 07:58 in Living with arthritis
Hi, this is my first post having just discovered the forum today. Feeling quite excited to discover such a supportive forum.
I have had RA for a long time and for the past 8 years I've managed well with etanercept injections. After complications last year etanercept stopped working. I had my first infusion of Rituximab on Tuesday with methylprednisolone, felt OK Wednesday but today...I feel so fatigued and rotten migraine. So bad I had to get someone collect my son from school.
Has anyone had experience of Rituximab? I realise it may effect different people in different ways but feeling quite alone with this and quite low.
Thanks

Comments

  • moderator
    moderator Moderator Posts: 4,080
    edited 30. Nov -1, 00:00
    Hello and welcome Kerry67 to Versus Arthritis Community Forum

    Sorry to read of your struggles with RA, hopefully, your recent fusion will be of good benefit to you. We have many forum users with long-term RA who are in a better position to offer you some good sound help and advice, I'm sure they will be along soon to offer you the benefit of their experience(s).

    Please feel free to contact the Versus Arthritis Helplines for confidential help, you will find the telephone number at the head of the page.

    Wishing you well, enjoy the forum.

    John
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    Hi Kerry , I was on Rituimab but had to stop because I need several joints replaced & they stopped it because of the risk of infection & last in your system so long

    I had RA since mid 90s & Rituimab is the best drug I tried & hope to go back on it at some point , on my 6th biologic , only downside is the time it takes to do the infusion - about 8 hours in total , they will do a steriod infusion first (30 mins ) & the main one takes about 4.5 hours , no side effects apart from a bit of light headed the first time for a hour afterwards , everyone seems to have done well on it so hope it goes well
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Hello, I'm afraid it's one I have not had so cannot help. These things can pack a powerful punch and the body can adjust - what was the steroid dose? I ask because these can cause severe headaches or perhaps trigger migraines if you are already prone to them. I hope things settle down and it makes an appreciable difference to matters. Good luck! DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Kerry67
    Kerry67 Member Posts: 4
    edited 30. Nov -1, 00:00
    Thank you for your replies, much appreciated and apologies for the delay in getting back.

    Trepolpen, it's interesting to read that you had to come off because of risks when you had joint replacement. I also have OA in both knees and consultant has said once we get RA under control with Rituximab I can be referred to his colleague for potential replacements.

    Do you mind me asking what they replaced your Rituximab with? Also, I hope you have had success with joint replacements and hope that you get back on your preferred treatment of Rituximab.

    Best wishes
    Kerry
  • Kerry67
    Kerry67 Member Posts: 4
    edited 30. Nov -1, 00:00
    Thanks for your reply too, Dream Daisy.

    I think you're right that the effects of the migraine are due to the intravenous steroid. And yes, I am very prone to migraine anyway.

    I felt a bit anxious taking strong migraine medication after the Rituximab - I'm never comfortable taking medication which is laughable really given how much high grade stuff I take for RA and OA!

    Anyway, I had a sumatriptan for the past two days and I've survived 😀 I also feel relatively human and been able to get on with some stuff.

    Best wishes
    Kerry
  • moderator
    moderator Moderator Posts: 4,080
    edited 30. Nov -1, 00:00
    Hi Kerry

    If you haven't yet seen it, the website has a good factsheet section on Rituximab that might be worth looking at, including some information on side effects.

    https://www.versusarthritis.org/about-arthritis/treatments/drugs/rituximab/

    Best wishes
    Brynmor
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    hi Kerry ,

    after 25 years of RA , I need both knees done & my hip which had a bad infection in a few years ago , they say its OA in my knees but my right one sticking out side ways which goes with RA , they say there is a lot bigger risk of infection with TKR & they dont want me on any biologic or Methotrexate , but something is wrong with my immune system & without biologic & steriods my CRP would be well over 100 ,

    I am now on abatacept (Orencia) but its not so good & atleast can try to get my steriods down , I have been waiting 3 years now for my joints to be done & think may have to wait another 3

    I would imagine you would have to come off the drug to get any joints replace but talk to your consultant , dont wait to long as it can do more damage & with reduced mobility my weight has become a problem & not easy to lose it
  • aileenj1
    aileenj1 Member Posts: 7
    edited 30. Nov -1, 00:00
    I had 2 infusions last August but I feel the effects wore off after about 6 months. My GP now tells me I have diabetes, does anyone know if this is due to the rituximab still being in my system. I was warned that it would change my blood readings.
    I was on Methotrexate originally but it affected my lungs, another drug who's name escapes me gave me stomach problems.
    I don't take any other medication for my RA and I'm waiting for my next hospital appointment in June.
    I'm now in pain and have to wait until I see the consultant because my GP is no help at all.
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    hi aileen , I have got type 2 diabetes & caused by steriods , got nothing to do with Rituimab , you should have had Rituimab done again after 6 months , I have tried 5 anti-tnf's & found it far better , dont know why they have not redone them
  • aileenj1
    aileenj1 Member Posts: 7
    edited 30. Nov -1, 00:00
    Hi Trepolpen, thanks for your answer. I had a check up 3 months after the infusion and, of course, was feeling ok then. I was then given the June app. So I guess they assumed it would last until then. I have tried in the past to contact rheumatology but I never get anywhere. I even left a message with the receptionist in the department and showed him my extremely swollen hand which was radiating heat, he was very sympathetic and told me he would get someone to call me. They never contacted me.
    You mentioned anti-tnf's, what do you mean?
    Aileen
  • stickywicket
    stickywicket Member Posts: 26,242
    edited 30. Nov -1, 00:00
    Hi aileenj1 :)

    I can't tell you anything about diabetes but these are the guidelines on rituximab https://www.versusarthritis.org/about-arthritis/treatments/drugs/rituximab/ As you see, there seems to be no hard and fast rules about how often the infusions are given. The GP can't give them. GPs can only write out prescriptions for DMARDS of any kind as directed by the rheumatologist. However, (s)he might be able to speed up your appointment and / or prescribe some pain relief. Or, you could contact your local PALS group to complain about the lack of action by your rheumatology department.

    Anti-tnfs are another name for biologics.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • aileenj1
    aileenj1 Member Posts: 7
    edited 30. Nov -1, 00:00
    Thanks Stickywicket for your reply
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    aileenj1 wrote:
    Thanks Stickywicket for your reply

    https://www.versusarthritis.org/about-arthritis/treatments/drugs/abatacept/

    That is the Anti-tnf drug I am on, there are loads of others , some are injections & others tablets , look for biologic treatments